Iowa, 2023

Hail and Damaging Wind in Iowa, July 10, 2023

July 10, 2023 · NWS DMX · 5 events in 1 county or zone

A cold front across South Dakota and Minnesota dropped south across Iowa on the evening of July 10th. Environmental parameters were marginal with CAPE around 1000 J/kg and deep layer shear around 20 to 25 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front across South Dakota and Minnesota dropped south across Iowa on the evening of July 10th. Environmental parameters were marginal with CAPE around 1000 J/kg and deep layer shear around 20 to 25 knots. Convergence along the front allowed for storms to develop in the late afternoon, moving across northern and northwest Iowa. Storms strengthened to severe criteria across Emmet county, where hail up to baseball sized was reported along with a wind gust of 58 mph at the Estherville ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 2:08 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 2:08 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
308 PM CDT Mon Jul 10 2023

.DISCUSSION.../Tonight through Monday/
Issued at 308 PM CDT Mon Jul 10 2023

Forecast Highlights:
- Showers and storms (some strong to severe mainly northwest)
expected tonight into Tuesday
- Lingering showers and weak storms Tuesday, then possible MCS late
Tuesday into Wednesday AM
-Additional chances for on and off showers and storms through the
rest of the work week

A relatively quiet day so far with sunny skies across Iowa, as high
pressure system previously overhead departs southeast and a larger
low pressure system sits over southern Canada. Temperatures have
warmed with the broad insolation and southwesterly flow, bringing
early afternoon temperatures in the low to mid 80s across the
region, paired with dewpoints in the 60s to low 70s. Highs are
expected to top out in the upper 80s, before falling back into the
upper 50s to 60s tonight into Tuesday. A cold front currently draped
across central Minnesota into South Dakota is expected to travel
down into northwestern Iowa early this evening, bringing the next
chance for showers and thunderstorms. Looking into model soundings,
the best chance for stronger to possible severe storms is across
north/northwestern Iowa where CAPE values around 1000j/kg and shear
values in the 20-25 knot range lie out ahead of the front, along
with moderate mid level lapse rates. Surface convergence along the
front paired with this unstable environment is expected to fire off
storms into the evening. Main hazards would be damaging winds and
hail, along with periods of heavier showers. As the front drops
southeast through north central into central Iowa late tonight into
early Tuesday, loss of heating and moisture return will allow for
any storms to diminish in strength, with showers and perhaps weak
storms lingering through Tuesday morning.

Model guidance suggests that the previously mentioned front will
slow down as it travels further southeast, though slight
discrepancies exists among members in the location of the front
by Tuesday afternoon to evening. Many members generally place the
front in far southern Iowa into northern MO, but exact location
remains rather uncertain at this time. A shortwave diving
southeast into Iowa Tuesday evening interacting with the boundary
by Tuesday evening is expected to develop additional showers and
storms in the form of a developing MCS in southeastern
KS/northwestern IA. Moderate MUCAPE generally above 2000+ J/kg,
along with effective shear of 30-35 knots with steep mid level
lapse rates present per model soundings over western into central
Iowa would be conducive in the potential for strong to severe
weather Tuesday evening into Wednesday. A stronger LLJ developing
forming further north towards the boundary would likely enhance
the lifting potential to increase storm development and intensity.
Again, wind and hail looks to be the main threats. However,
higher PWATs around 1.5 inches and warm cloud depths around 14 kft
are expected to allow for the potential for efficient rainfall,
with some areas looking to receive an inch or more, with best
chances over southern Iowa. Flooding concerns are rather low
overall, given antecedent dry conditions and mature crops
increasing across the state. With CAM guidance being rather shaky
on the exact timing and evolution of storms at this time,
uncertainty is on the higher end of how things will play out, so
will be monitoring conditions closely.

Following the decaying MCS dropping southeast out of Iowa by the
later morning, brief dry weather is expected. However, overall
active weather looks to continue as model guidance suggest another
developing MCS along a boundary over southern Iowa Wednesday evening
into Thursday, and pushing out of the region late Wednesday into
Thursday with another shortwave passing through. Additional chances
for showers and thunderstorms also look to continue through the
remainder of the work week, though with uncertainty that remains in
the short term, cannot be to specific at this time in terms of
details but will be able to expand on this over the next few
forecast packages.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1246 PM CDT Mon Jul 10 2023

VFR conditions continue across the terminals through the
afternoon. A cold front will arrive into Iowa this evening, moving
southeastward across the state through Tuesday. Rain showers and
thunderstorms are possible, with best chances currently over KFOD
and KMCW. Given uncertainty in the overall coverage and intensity,
decided to go with VCSH/VCTS mention at this time, which will be
adjusted this evening as needed. Uncertainty is higher at the
remaining terminals for rain/storm potential, as the overall
activity looks to diminish as it dives southeast, so no mention is
in the TAFs for this package. Otherwise, outside of possible
heavier downpours at times which may lower vsbys, VFR conditions
are largely expected. Winds will shift with the passage of the
front, turning northeasterly into Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Bury
AVIATION...Bury
Hazardous weather outlook, Jul 10, 1:50 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
250 PM CDT Mon Jul 10 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-112000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
250 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered strong to severe thunderstorms are forecast
to develop, or move into the area this evening, mainly over the
northern half of Iowa. The main hazards are damaging wind gusts
and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A more widespread round of strong to severe thunderstorms exists
Tuesday evening into at least the first half of Wednesday. The
main hazards will be damaging wind gusts, hail, and locally heavy
rainfall.

Additional storm chances will return late in the week, although
the severe potential will need to be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Fowle

The radar

The Sioux Falls radar (KFSD), 159 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Emmet

When
July 10, 5:10 PM CST
Where
Emmet County, 0.5 mi E of Wellingford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.320, -94.790

Delayed report, time estimated by radar.

Hail, Emmet

When
July 10, 5:16 PM CST
Where
Emmet County, 2.94 mi SSE of Gruver
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
43.360, -94.700

Reported forwarded from Gruver Fire Department. Time estimated by radar.

Hail, Emmet

When
July 10, 5:16 PM CST
Where
Emmet County, 1.22 mi SE of Gruver
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.390, -94.700

Delayed report, time estimated by radar.

Thunderstorm Wind, Emmet

When
July 10, 5:29 PM CST
Where
Emmet County, Estherville Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.750

Hail, Emmet

When
July 10, 5:34 PM CST
Where
Emmet County, 2.89 mi NW of Estherville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -94.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109605, 1109607, 1109609, 1109610, 1109611.